Alert archive / New York / Coastal Flood Statements in 2020
Coastal Flood Statement 2, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Feb 7, 2020, 3:34 AM EST for Nassau County, Queens County, New York. It took effect at Feb 7, 2020, 4:00 AM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2020, 3:34 AM EST (08:34 UTC)
- In effect from
- Feb 7, 2020, 4:00 AM EST
- Expired
- Feb 7, 2020, 7:00 AM EST
- In force
- 3 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WHUS41 KOKX 070834 CFWOKX Coastal Hazard Message National Weather Service New York NY 334 AM EST Fri Feb 7 2020 NYZ178-179-071200- /O.NEW.KOKX.CF.S.0002.200207T0900Z-200207T1200Z/ Southern Queens-Southern Nassau- 334 AM EST Fri Feb 7 2020 * WHAT...Up to one foot of inundation above ground level expected in vulnerable areas near the waterfront and shoreline. * WHERE...Southern Nassau and Southern Queens Counties. * WHEN...Until 7 AM EST this morning. * IMPACTS...Brief minor flooding of the more vulnerable locations near the waterfront and shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CTZ009-NYZ071-071600- /O.NEW.KOKX.CF.S.0003.200207T1300Z-200207T1600Z/ Southern Fairfield-Southern Westchester- 334 AM EST Fri Feb 7 2020 * WHAT...Up to one foot of inundation above ground level expected in vulnerable areas near the waterfront and shoreline. * WHERE...In Connecticut, Southern Fairfield County. In New York, Southern Westchester County. * WHEN...From 8 AM to 11 AM EST this morning. * IMPACTS...Brief minor flooding of the more vulnerable locations near the waterfront and shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
1 follow-up statement
536 WHUS41 KOKX 071206 CFWOKX Coastal Hazard Message National Weather Service New York NY 706 AM EST Fri Feb 7 2020 NYZ178-179-071315- /O.EXP.KOKX.CF.S.0002.000000T0000Z-200207T1200Z/ Southern Queens-Southern Nassau- 706 AM EST Fri Feb 7 2020 High tide has passed, and tide levels will fall below minor coastal flooding benchmarks. No additional flooding is expected. $$ CTZ009-NYZ071-071600- /O.CON.KOKX.CF.S.0003.200207T1300Z-200207T1600Z/ Southern Fairfield-Southern Westchester- 706 AM EST Fri Feb 7 2020 * WHAT...Up to one foot of inundation above ground level expected in vulnerable areas near the waterfront and shoreline. * WHERE...In Connecticut, Southern Fairfield County. In New York, Southern Westchester County. * WHEN...Until 11 AM EST this morning. * IMPACTS...Brief minor flooding of the more vulnerable locations near the waterfront and shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Feb 7, 3:24 AM EST, 10 minutes earlier.
Area forecast discussion, Feb 7, 3:24 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
324 AM EST Fri Feb 7 2020
.SYNOPSIS...
Strengthening low pressure will pass over the region today and
lift to the northeast tonight. High pressure builds over the
region on Saturday before moving off the New England coast on
Sunday. Unsettled weather then returns for the first half of the
new work week as a frontal system impacts the area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure will strengthen as it moves towards the region today.
There is good agreement that the low will pass just over the Lower
Hudson Valley around noon and lift northeast this evening. Areas to
the north and west will have the greatest chance of seeing rain
today, but periods of rain are likely throughout the entire area
with favorable dynamics in place. QPF amounts will be light and
generally be around a quarter to a third of an inch.
The main story will be the strong winds that develop this
afternoon. With a deepening low just north of the area (around
970 hpa), steep lapse rates, strong pressure rises, 50+ kt winds
in the mixed layer increasing with height, will maintain the
high wind warning for coastal SE CT, and Suffolk County of Long
Island, but will also expand westward into Nassau County and the
5 boroughs of New York City. MOS even indicating 30+ kt
sustained winds for a few cstl sites, which can be a good
indicator as well (March of 2010 comes to mind). Could see brief
gusts (maybe a 2-4 hour window) in excess of 60 mph, and will
move up the start time for the hazard to noon.
Elsewhere, the wind advisory remains in effect, but cannot rule out
a gust to 60 mph. However, lower confidence in this, with 45 to 55
mph gusts more likely.
The timeframe for these damaging winds is from noon through the
remainder of the afternoon. Winds remain quite gusty into the
evening, but winds of those magnitudes are not expected as the
evening progresses.
High temperatures will be in the 40s across the interior and in
the 50s along the coast, NYC and NE NJ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Winds remain breezy overnight with strong cold advection behind
the cold front. Lows will fall into the teens and 20s across
the area under a clearing sky.
High pressure pushes down from Canada on Saturday with
diminishing winds. Some clouds will develop in the late
afternoon in response to a passing shortwave but should overall
be a mostly sunny day. It is possible that there will be enough
moisture in place to support a few snow showers, but have kept a
dry forecast for now. Highs will only be in the 30s to around
40 degrees.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The next system of interest begins to approach the area Sunday
night as an upper trough and associated surface low cross the
Great Lakes. Precipitation chances will increase Sunday night
into Monday morning, with precipitation continuing through much
of the day on Monday ahead of the approaching cold front. While
models are generally in good agreement with the idea of a
frontal passage occurring Monday evening, solutions begin to
diverge thereafter as the front stalls south of the area and
additional waves of low pressure ride northward along the
boundary. This will result in a period of unsettled weather
Tuesday into Wednesday before the area briefly dries out ahead
of the next system approaching for Thursday.
After near normal temperatures on Saturday and Sunday, temperatures
will return to above normal for Monday through Thursday, with highs
generally in the 40s and lows generally in the 30s. This will result
in the vast majority of the precipitation during the new work week
falling as rain, although periods of snow or a rain/snow mix are
possible at times inland.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
A warm front remains south of Long Island as a wave of low
pressure approaches from the southwest tonight and may bring the
front north across eastern Long Island. This low deepens and
tracks west and northwest of most of the terminals through
Friday.
LIFR conditions will continue overnight tonight, mainly in regards
to ceilings as mostly light rain occurs across the terminals.
Visibility will be mainly IFR to LIFR with light rain and fog but
KGON still holding onto VFR visibilities. However, KGON will
lower to IFR visibility overnight towards daybreak Friday as
more rain moves in. Gradual improvement will occur late Friday
morning, with terminals becoming VFR around midday.
Winds will generally be NE to E 10 kt or less into late tonight.
Winds then become SE to S toward Friday morning, increasing to 10 to
15 kt. Then westerly winds increase rapidly late Friday morning into
the afternoon, 20-30 kt with gusts up to 50 kt, with the highest
winds across southern and eastern terminals (KJFK, KISP, KGON).
LLWS develops Friday morning, with 60 kt winds at 2 kft
expected.
.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Friday Night...VFR. W to NW wind 15-25 kt, gusts 25-35 kt
Friday night. Possible gusts to 45 kt early Friday evening.
.Saturday...VFR. NW winds around 15 kt, gusting 20-25 kt in the
morning.
.Sunday....Slight chance of snow showers, becoming rain showers
along the coast in the afternoon. MVFR possible.
.Monday...Chance of light rain with MVFR.
.Tuesday...A chance of light rain, light snow across the interior
early. MVFR possible.
&&
.MARINE...
Will expand the Storm Warning to all waters. Do expect gusts to
increase to 50 kt by afternoon, with 60 kt possible over the eastern
ocean waters this afternoon.
This is due to rapidly deepening low pressure that passes just north
of the waters by early afternoon.
Strong gusty winds continue tonight as well, but diminish slowly as
the night wears on from gales to SCA. Seas build through the day,
then will slowly subside tonight and into the weekend as the storms
pulls away.
Winds and seas will continue to decrease during the day on Saturday
as high pressure builds across the area, with sub-SCA conditions
returning to all waters on Sunday. Seas then increase to 5 ft on the
ocean again on Monday and gusts approach 25 kt ahead of an
approaching cold front. Seas will remain elevated into the day on
Tuesday as the front lingers south of the waters.
&&
.HYDROLOGY...
Less than a half an inch of additional rain is expected today. No
hydrologic impacts are expected.
At this time, precipitation amounts with the frontal system
next week are generally expected to remain under 1 inch.
&&
.TIDES/COASTAL FLOODING...
Increasing east flow early this morning may push water levels close
to minor coastal flood thresholds in the western LI Sound, and
western south shore back bays of LI (Nassau and Queens). Will issue
a cstl flood statement.
Gale to Storm force winds this afternoon/night will likely build
breaking surf to 10 to 14 ft. Fortunately water levels are expected
to be low, limiting dune impacts, but areas of Atlantic ocean beach
erosion and flooding is possible.
Elsewhere, could be some minor splashover coastal impacts into
eastern Great South Bay from wave action and potential sloshing
of waters eastward after wind shift to SW/W for the evening
high tide, but not confident as the evening high tide will be
quite low.
Similarly, waves should build as high as 5-8 ft across Central and
Eastern LI Sound this afternoon/evening, which could cause some
localized minor beach erosion issue/wave splashover issue during the
evening high tide along the north shore of Suffolk County.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning from noon today to 7 PM EST this evening for
CTZ011-012.
Wind Advisory from noon today to 7 PM EST this evening for
CTZ005>010.
NY...High Wind Warning from noon today to 7 PM EST this evening for
NYZ072>075-078>081-176>179.
Wind Advisory from noon today to 7 PM EST this evening for
NYZ067>071.
NJ...Wind Advisory from noon today to 7 PM EST this evening for
NJZ002-004-006-103>108.
MARINE...Storm Warning from 11 AM this morning to 7 PM EST this evening
for ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...CB/JC
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...FEB
AVIATION...JM
MARINE...PW
HYDROLOGY...CB
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Feb 7, 3:26 AM EST, 8 minutes before
Hazardous Weather Outlook National Weather Service New York NY 326 AM EST Fri Feb 7 2020 CTZ005>010-NJZ002-004-006-103>108-NYZ067>071-080830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- 326 AM EST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ011-012-NYZ072>075-078>081-176>179-080830- Southern Middlesex-Southern New London-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 326 AM EST Fri Feb 7 2020 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-080830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 326 AM EST Fri Feb 7 2020 ...STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 8:13 PM EST | High Wind Warning | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 1 more | 23 hr |
| Feb 6, 8:22 PM EST | Storm Warning | OKX | 23 hr | |
| Feb 7, 3:34 AM EST | Coastal Flood Statement | OKX | Westchester | 7 hr |
| Feb 7, 8:27 AM EST | Dense Fog Advisory | OKX | Nassau, Suffolk | 3 hr |
| Feb 7, 11:12 AM EST | Special Weather Statement | OKX | Kings, Queens, Richmond | 48 min |
| Feb 7, 11:15 AM EST | Special Marine Warning | OKX | 60 min | |
| Feb 7, 11:43 AM EST | Special Weather Statement | OKX | Kings, Nassau, Queens | 32 min |
| Feb 7, 11:46 AM EST | Special Marine Warning | OKX | 29 min | |
| Feb 7, 6:33 PM EST | Gale Warning | OKX | 7 hr | |
| Feb 7, 6:33 PM EST | Small Craft Advisory | OKX | 23 hr |
Nearby
Coastal Flood Statements in New York, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.